Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 157, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 22, 2017, 2:49 PM EDT for Oneida County, New York. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2017, 2:49 PM EDT (18:49 UTC)
- Expired
- Aug 22, 2017, 3:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Oneida County, NY
The radar
The Ft Drum radar (KTYX), 60 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 12:23 PM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 932 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 10:58 AM EDT, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 22, 10:58 AM EDT, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 1058 AM EDT Tue Aug 22 2017 .SYNOPSIS... A cold front will push through the area this afternoon and evening triggering strong thunderstorms. A significant severe weather event is likely with this activity with the primary threat damaging winds. Pleasant weather will return on Wednesday with clearing skies and lower humidities. && .NEAR TERM /THROUGH WEDNESDAY/... 1030 AM Update... Strongly forced system upstream of NY/PA will continue to advance upon destabilizing atmosphere here this afternoon, and forecast for an episode of strong-severe thunderstorms is still on the mark. The environmental lid is slowly eroding with MLCAPE still expected to climb to around 1500-2000 J/KG prior to convective development. Analyzed effective shear still looking good upstream and will move over the region later today in tandem with heating. Convective mode looks to be mixed and transitional today with possibility for multi-cells and discrete supercells toward mid-late afternoon, followed by linear features moving through early this evening. Only real changes to forecast were to adjust timing/PoPs according to most recent mesoscale model forecasts, which improved the late morning and early afternoon hours to mainly rain free and sunny conditions, with best chances for +TSRA moving in late day/early evening. PWAT values are significantly anomalous, which brings a localized flood threat into concern...however, the event should be rather progressive in this flow with no glaring hints for training storms. We've had several days-weeks now where much of the area has dried out, so antecedent conditions aren't as much of an issue as earlier this summer. Urban areas most likely will have the biggest issues with street flooding, as even a normal speed storm cell will still be capable of producing an inch of rain in less than an hour today. With Convective Outlook as Enhanced today, we do expect to see some sort of Watch event coming out of SPC for our area this afternoon. Threat primarily wind gust damage, but brief tornadic activity not out of the question. Rest of discussion stands for late tonight and tomorrow. Previous discussion... Conditions this afternoon and evening look favorable for a significant severe weather event across the area. A deepening low pressure system over Lake Superior will track northeast into southern Quebec with its trailing cold front crossing the area during the mid afternoon through early evening period. The environment over the region will be favorable for the development of severe thunderstorms. Deep layer shear values range from 40-50 knots, 700mb flow is around 50 knots, low, level helicity is very significant and event is strongly forced by surface cold front/pre frontal trough. The surface based CAPE on the NAM ranges from 1500-2500 J/KG although the GFS is lower. The only lacking ingredient is steep mid level lapse rates but this will likely be overcome by the strong forcing. Due to strong mid level flow the primary threat will be damaging winds although if the NAM CAPE is realized large hail is also possible. The significant low level helicity is also an indication of tornado threat. Atmosphere ahead of this boundary will be very juicy with PWATs close to 2 inches, so any thunderstorms will contain heavy downpours. The severe weather threat will end across the region during the mid evening hours. High temperatures will range in the lower to middle 80s and with dewpoints near 70 it will feel rather muggy. Wednesday will be much cooler and dry with lower humidities under brisk northwest flow. Highs will range in the lower to middle 70s. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... 430 AM Update... Sharp upper trough will pivot from upper Midwest through Great Lakes and Northeast, with mainly dry weather and cool temperatures. Cooling air aloft combined with diurnal heating could produce a few widely scattered showers Thursday, but moisture will be quite limited. Generally speaking, northwest flow will exist in the low levels with persistent cold air advection and a taste of Fall. Lower to mid 50s are expected for lows Wednesday night. Then after highs of upper 60s-mid 70s Thursday, lows of upper 40s-lower 50s are figured by dawn Friday. && .LONG TERM /FRIDAY THROUGH MONDAY/... 320 PM EDT Update... Updated with new WPC guidance... Minor changes were made from previous forecast... Anti-cyclonic flow over the northeast combined with amplified ridging over the western CONUS will result in quiet weather for the extended forecast. High pressure is expected to prevail over the region Friday and possibly linger through the weekend which will result in below seasonal temperatures. This pattern may prevail through the start of early next week. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... Dense fog will lift at KELM around 13Z. Otherwise VFR conditions will persist until the afternoon. A strong cold front will cross the region during the mid afternoon and early evening hours. Strong thunderstorms are likely along this boundary with severe thunderstorms a possibility. Included a four hour TEMPO group indicating this convection at all TAF sites which will generally occur between 19Z-24Z. Following this boundary widespread MVFR conditions will persist until late tonight when drier air works into the terminals. Winds becoming southwest this morning and increasing to 10-15 knots with gusts 15-25 knots. Overnight winds becoming westerly around 10 knots. Outlook... Wednesday through Saturday...Mainly VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...JAB/RRM NEAR TERM...JAB/RRM SHORT TERM...MDP LONG TERM...KAH AVIATION...RRM
Hazardous weather outlook, Aug 22, 12:26 PM EDT, 2 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 1226 PM EDT Tue Aug 22 2017 NYZ057-062-PAZ040-043-044-047-048-072-231630- Delaware-Sullivan-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- 1226 PM EDT Tue Aug 22 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. ...Severe thunderstorms are likely this afternoon and evening... Thunderstorms are expected this afternoon and evening ahead of a cold front. The primary threat from these storms will be damaging winds although large hail and an isolated tornado is also possible. Heavy rain may also occur which could cause urban and poor drainage flooding along with isolated flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-039-231630- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Bradford-Susquehanna- 1226 PM EDT Tue Aug 22 2017 ...TORNADO WATCH 461 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 22, 2:45 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Binghamton NY
245 PM EDT TUE AUG 22 2017
NYZ016>018-221915-
Onondaga NY-Southern Cayuga NY-Seneca NY-
245 PM EDT TUE AUG 22 2017
...STRONG THUNDERSTORM WILL AFFECT...NORTH CENTRAL SENECA...
NORTHWESTERN CAYUGA AND NORTHWESTERN ONONDAGA COUNTIES UNTIL 315 PM
EDT...
At 245 PM EDT, Doppler radar was tracking a strong thunderstorm near
Throopsville, or near Auburn, moving northeast at 45 mph.
Strong wind gusts will be possible with this storm.
Locations impacted include...
Onondaga, Syracuse, Auburn, Lysander, Van Buren, Baldwinsville,
Seneca Falls, Solvay, Sennett and Skaneateles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4299 7603 4287 7677 4302 7681 4303 7650
4310 7650 4311 7647 4313 7648 4322 7648
4323 7630 4320 7627 4322 7626 4324 7627
TIME...MOT...LOC 1845Z 244DEG 48KT 4297 7667
KAHThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 2:19 PM EDT | Tornado Warning | BGM | Steuben, Yates | 28 min |
| Aug 22, 2:45 PM EDT | Special Weather Statement | BGM | Cayuga, Onondaga | 30 min |
| Aug 22, 2:55 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Madison, Oneida, Onondaga | 35 min |
| Aug 22, 3:13 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 34 min |
| Aug 22, 3:29 PM EDT | Special Weather Statement | BGM | Oneida | 31 min |
| Aug 22, 3:48 PM EDT | Special Weather Statement | BGM | Oneida | 27 min |
| Aug 22, 3:51 PM EDT | Special Weather Statement | BGM | Cayuga | 24 min |
| Aug 22, 3:57 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Onondaga | 33 min |
| Aug 22, 4:00 PM EDT | Special Weather Statement | BGM | Steuben, Yates | 45 min |
| Aug 22, 4:02 PM EDT | Special Weather Statement | BGM | Oneida | 28 min |
| Aug 22, 4:06 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 24 min |
| Aug 22, 4:10 PM EDT | Tornado Warning | BGM | Madison, Oneida | 35 min |
| Aug 22, 4:13 PM EDT | Tornado Warning | BGM | Cayuga, Cortland, Onondaga | 32 min |
| Aug 22, 4:18 PM EDT | Special Weather Statement | BGM | Herkimer | 27 min |
| Aug 22, 4:29 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Seneca | 31 min |
| Aug 22, 4:39 PM EDT | Tornado Warning | BGM | Cortland, Madison, Onondaga | 36 min |
| Aug 22, 4:44 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 31 min |
| Aug 22, 5:00 PM EDT | Special Weather Statement | BGM | Onondaga | 30 min |
| Aug 22, 5:12 PM EDT | Tornado Warning | BGM | Madison, Oneida, Otsego | 27 min |
| Aug 22, 5:21 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Onondaga, Schuyler, Seneca, Tioga and 1 more | 39 min |
| Aug 22, 5:24 PM EDT | Special Weather Statement | BGM | Oneida | 36 min |
| Aug 22, 6:26 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Madison, Oneida, Otsego | 49 min |
| Aug 21, 9:49 PM EDT | Special Weather Statement | BGM | Luzerne | 56 min |
| Aug 22, 7:00 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne, Wyoming | 45 min |
| Aug 22, 7:30 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 45 min |
| Aug 22, 7:43 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne, Wayne | 47 min |
| Aug 22, 7:59 PM EDT | Tornado Warning | BGM | Luzerne | 31 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.